Illinois, 2025

Hail in Illinois, November 18, 2025

November 18, 2025 · NWS ILX · 8 events in 6 counties and zones

A nearly stationary frontal boundary separating an unseasonably warm airmass with temperatures in the lower 70s south of the I-64 corridor from much cooler readings in the upper 40s to around 50 degrees across central Illinois served as the focus for scattered severe thunderstorms during the afternoon of November 18th. 5 inches in diameter).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary separating an unseasonably warm airmass with temperatures in the lower 70s south of the I-64 corridor from much cooler readings in the upper 40s to around 50 degrees across central Illinois served as the focus for scattered severe thunderstorms during the afternoon of November 18th. The storms were primarily focused south of I-72 and east of US-51 and produced hail ranging from the size of peas (0.25 inches in diameter) to as large as tennis balls (2.5 inches in diameter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 18, 11:14 AM CST, 1 hour 20 minutes earlier. Its key messages:

  • There is a level 1 of 5 (marginal) risk for severe thunderstorms today south of a roughly Springfield to Paris line. The primary hazard would be hail up to 1 inch in diameter.
  • The next opportunity for rain arrives late Thursday into Friday night. The axis of heaviest rain has shifted south, but there is still a 30-50% chance for rain amounts greater than 1 inch along and south of roughly I-70.
Area forecast discussion, Nov 18, 11:14 AM CST, 1 hour 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1114 AM CST Tue Nov 18 2025

.KEY MESSAGES...

- There is a level 1 of 5 (marginal) risk for severe
  thunderstorms today south of a roughly Springfield to Paris
  line. The primary hazard would be hail up to 1 inch in diameter.

- The next opportunity for rain arrives late Thursday into Friday
  night. The axis of heaviest rain has shifted south, but there
  is still a 30-50% chance for rain amounts greater than 1 inch
  along and south of roughly I-70.

&&

.DISCUSSION...
Issued at 113 AM CST Tue Nov 18 2025

***** SHOWERS AND A FEW STORMS TODAY *****

At 1am, scattered showers and a couple thunderstorms were drifting
east-northeastward across southeast and east-central IL. CAMs
suggest additional storms currently forming to our west across
central and northern Missouri may expand in coverage and spread
across the area through morning. KILX's Vad profiler reveals a
curved hodograph and roughly 700 m^2/s^2 of 0-3km SRH, suggesting
that, despite weak elevated instability (200-500 J/kg MUCAPE), we
could wind up with a feistier storm or two capable of small hail
this morning.

The higher risk for stronger storms will be this afternoon when
various CAMs, including a couple iterations of the HRRR and 2 (of 5)
18z REFS members, indicate additional cells firing as far northwest
as I-55 along the warm front beneath a mid level shortwave trough.
As with this morning's convection, these storms should be elevated
and hence pose a risk primarily for hail up to 1 inch in diameter,
though if somehow a storm becomes surface based (less than a 2%
chance) then a tornado risk could materialize.

MRMS rain estimates suggests most locations saw anywhere from a few
hundredths to a quarter inch with this first wave, but there are a
couple stripes of over 1 inch where the heavier storms tracked. We
suspect that today's rain amounts will be similar, with broad totals
of a trace to quarter inch punctuated by pockets of 1"+ driven by
convection.

Temperatures today will run slightly below normal with cool
advection by northeast winds north of the warm front and surface
low. Once again, we blended to the 00z HRRR to knock NBM's forecast
highs down a couple degrees and have them ranging from the mid-upper
40s north to roughly 60 southwest of a Jacksonville to Lawrenceville
line. Though it should be a dry day, tomorrow will feature similar
temperatures with numerous clouds sticking around throughout the day
to limit surface heating.

***** RAINY END TO THE WORK WEEK *****

As a cutoff low lifts out of the Southwest and into the Plains,
difluent southwest flow will advect a slightly more mild airmass
back into the region Thursday with highs area-wide reaching the
upper 50s to low 60s. This system's northeastward track will allow
it to pull a little more Gulf Moisture northward across the
Mississippi and Ohio Valley Regions, but there is uncertainty in
northward extent of the more robust moisture (PWATs > 1"). Recent
trends in both deterministic and ensemble guidance have been for a
further south low track, which suggests our chances for
substantial rainfall have dropped significantly. The latest NBM
probabilities for over an inch of rain range from 10% in Galesburg
to 30-50% south of I-70, down from 30-60% area-wide at this time
yesterday.

Behind that system, conditions will turn dry with rain chances
generally less than 15% through the weekend. The lack of a strong
cool advection push suggests temperatures will run near to above
normal with daily highs in the 50s. Ensemble guidance suggests next
work week will start off mild, but model spread increases as the
pattern threatens to turn more active mid to late week, by which
time there are some early indications of an impending cool down.

Bumgardner

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1112 AM CST Tue Nov 18 2025

Low pressure will pass just south of the terminals this
afternoon. Lowering ceilings and backing winds are expected with
passage of the low. ESE/SE winds currently in place are expected
to back to the NE/N this afternoon and should remain out of that
direction the remainder of the period. Meanwhile, MVFR/IFR
ceilings are expected to continue to expand across the region,
bottoming out IFR everywhere overnight along with some patchy fog
potential. Thunderstorm chances have shifted further south away
from the terminals, though occasional light rain cannot be ruled
out through the afternoon.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 18, 5:11 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
511 AM CST Tue Nov 18 2025

ILZ027>031-036>038-040>043-045>050-191100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
511 AM CST Tue Nov 18 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon south of I-74.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044-051>057-061>063-066>068-071>073-191100-
Piatt-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
511 AM CST Tue Nov 18 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 of 5) for severe weather along and
south of a Springfield to Champaign line. The main hazard is large
hail up to 1 inch, but a tornado or two cannot be ruled out, mainly
south of I-70.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

In the hours before

Local storm report, Nov 18, 7:23 AM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
723 AM CST Tue Nov 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 NNW Paradise          39.42N 88.45W
11/18/2025  M1.10 Inch       Coles              IL   Emergency Mngr

            Rainfall total as of 0700.

&&

RAC
Local storm report, Nov 18, 7:29 AM CST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
729 AM CST Tue Nov 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 WSW Neoga             39.32N 88.46W
11/18/2025  M1.01 Inch       Cumberland         IL   CO-OP Observer

0700 AM     Rain             1 E Casey               39.30N 87.97W
11/18/2025  M1.05 Inch       Clark              IL   CO-OP Observer

0700 AM     Rain             1 SSW Pana              39.37N 89.09W
11/18/2025  M1.36 Inch       Christian          IL   CO-OP Observer

&&
Local storm report, Nov 18, 8:14 AM CST, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
814 AM CST Tue Nov 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 E Shelbyville         39.41N 88.77W
11/18/2025  M1.15 Inch       Shelby             IL   CO-OP Observer

&&

BMD

The radar

The Evansville,IN radar (KVWX), 93 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Jasper

When
November 18, 12:34 PM CST to 12:39 PM CST
Where
Jasper County, 3 mi N of Newton
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
39.023, -88.170

A photo indicated the hailstones were spiky and oblong-shaped.

Hail, Jasper

When
November 18, 12:40 PM CST to 12:45 PM CST
Where
Jasper County, 3 mi SW of Yale
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.089, -88.060

Hail, Crawford

When
November 18, 12:55 PM CST to 1:00 PM CST
Where
Crawford County, 3 mi ENE of Eaton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.097, -87.748

Hail, Jasper

When
November 18, 1:12 PM CST to 1:17 PM CST
Where
Jasper County, Hidalgo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.150, -88.150

Hail, Macon

When
November 18, 1:23 PM CST to 1:28 PM CST
Where
Macon County, Oakley
Measured
1 in hail
Reported by
Public
Coordinates
39.870, -88.800

Hail, Clark

When
November 18, 1:25 PM CST to 1:30 PM CST
Where
Clark County, 2.07 mi S of Moriah
Measured
2.5 in hail
Reported by
Public
Coordinates
39.190, -87.930

Hail, Piatt

When
November 18, 1:28 PM CST to 1:33 PM CST
Where
Piatt County, Cerro Gordo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.880, -88.730

Hail, Moultrie

When
November 18, 1:41 PM CST to 1:46 PM CST
Where
Moultrie County, Lovington
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.720, -88.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301050, 1301052, 1301055, 1301056, 1301057, 1301059, 1301061, 1301062.